[Skip to Content]
[Skip to Content Landing]
Other Articles
May 20, 1950

EXFOLIATIVE DERMATITIS AND HEPATITIS DUE TO PHENOBARBITAL

JAMA. 1950;143(3):232-234. doi:10.1001/jama.1950.02910380016006
Abstract

Phenobarbital, which was introduced clinically in 1911, is still one of the most frequently prescribed drugs in the United States. The fact that it can provoke an extremely severe and grave reaction may be easily overlooked by the busy practitioner, who is more aware of its great clinical utility. That it does so on relatively rare occasions (considering the vast amounts of it which are used) is most fortunate. Nevertheless, the literature contains numerous reports of a wide variety of eruptions attributed to phenobarbital; these include the generalized morbilliform or scarlatiniform rash, the bullous erythema multiforme, the discrete coin-sized violaceous macules of the "fixed eruption" type, urticaria and the generalized or universal exfoliative dermatitis, which may be fatal. It is clear, then, that every physician who prescribes this drug (or any other barbiturate) should be familiar with and constantly on the watch for the early warning signs of intolerance. Although

First Page Preview View Large
First page PDF preview
First page PDF preview
×